Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jun 12, 2004, 4:55 PM EST for Benton County, Indiana. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 4:55 PM EST (21:55 UTC)
- Expired
- Jun 12, 2004, 5:00 PM EST
- In force
- 5 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Benton County, IN
The radar
The Chicago radar (KLOT), 117 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 122158 FFWLOT INC007-122300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 455 PM EST SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BENTON COUNTY IN NORTHWEST INDIANA * UNTIL 600 PM EST * AT 455 PM EST...A EMERGENCY MANAGEMENT REPORTED HEAVY RAIN AT EARL PARK IN NORTHERN BENTON COUNTY. RADAR INDICATED AS MUCH AS 2 INCHES OF RAIN MAY HAVE FALLEN JUST NORTH OF EARL PARK. THE THUNDERSTORMS WERE DRIFTING SLOWLY SOUTH AND EAST. THIS AREA HAS RECEIVED SUBSTANTIAL RAINS OVER THE PAST COUPLE OF DAYS AND SOILS ARE SATURATED. RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS MAY OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS. LAT...LON 4074 8728 4067 8732 4063 8748 4071 8751 $$ KML
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:26 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 12, 3:26 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 326 PM CDT SAT JUN 12 2004 .DISCUSSION FOR AFTN GRIDS/ZFP... MAIN FORECAST CONCERN IS POTENTIAL FOR ADDITIONAL RAINFALL ON TOP OF ALREADY SATURATED GROUND. 3-4 INCHES FROM LAST NIGHTS MCS...ON TOP OF ALREADY MOIST SOIL CONDITIONS...HAS LEAD TO SIG LOCALIZED FLOODING. COMPLEX SFC MAP THIS AFTN WITH DIFFUSE SYNOPTIC STATIONARY FRONTAL BOUNDARY STILL ROUGHLY NW IL TO CNTRL IND. SUBSIDENCE BEHIND MID LVL S/WV TROUGH WHICH HAS MOVED INTO MI EVIDENT IN SFC DATA THOUGH...AS POCKET OF LOWER SFC DEWPOINTS ACROSS ERN IA/WCNTRL IL...AND W/NWRLY COMPONENT TO SFC WINDS. WEAK FINE LINE NOTED WITH WIND SHIFT KANKAKEE RIVER REGION...WHERE ISOLATED CONVECTIVE CELL DEVELOPING ATTM. IN ADDITION...LK BRZ PUSHING INLAND OFF LK MICH...WITH BOUNDARY HIGHLY EVIDENT IN KLOT 88-D IMAGERY. INSTABILITY EXPECTED TO BE GREATEST SOUTHEAST COUNTIES OF CWA LT AFTN...WHERE TEMPS NOW 85-90 WITH LOW-MID 70S DEWPOINTS POOLING AHEAD OF WIND SHIFT. ACARS SOUNDING MODIFIED FOR THESE CONDITIONS GIVES UP 1800 J/KG...THOUGH WK MID LVL RIDGING AND WEAK FLOW NOTED THROUGH ABOUT 650 MB SUGGESTS LITTLE ORGANIZATION FOR ISOLATED CELLS...AND SEVERE/HEAVY RA THREAT FROM THESE APPEARS LOW. NORTHERN PARTS OF CHI AREA HAVE SEEN MORE CLOUD COVER AND THUS COOLER THIS AFTN...THOUGH ISOLATED CELLS MAY ALSO DEVELOP ON LK BRZ BOUNDARY ESPECIALLY SWRN/SRN SUBURBS WHERE INSTABILITY GREATER. FOCUS THEN SHIFTS TO RAIN POTENTIAL TONIGHT. NXT S/WV NOTED IN VAPOR LOOP AND PROFILER PLOTS ACROSS NEB/KS THIS AFTN...WITH TSTM COMPLEX CURRENTLY FM SE NEB TO WRN IA. EXPECT CONTINUED DVLPMNT OF MCS INTO ERN IA/WRN IL LATE THIS EVENING AS S/WV LIFTS NORTHEAST TOWARD FCST AREA...AND H85 FLOW INCRS TO 25-30 KTS. HAVE GONE WITH SLIGHT CHC FOR LT AFTN/EARLY EVE WITH LK BRZ/SFC TROUGH...THEN CHC WEST BY LATE EVE THEN LIKELY ENTIRE CWA AFT MIDNIGHT TONIGHT. META FCST PWATS REMAIN AOA 1.5 INCHES...SO LOCALLY HVY RA PSBL. WITH THE GROUND UNABLE TO TAKE ANY ADDITIONAL RA OVER A GOOD PORTION OF THE FCST AREA...HAVE EXTENDED FLOOD WATCH THROUGH NOON SUNDAY. MODEL FCSTS INDICATE ANOTHER S/WV MOVING ACROSS MS VLY SUN AFTN/EVE. SPC DAY 2 MODERATE RISK COVERS WESTERN PORTIONS OF CWA. MAIN THREAT ACROSS WFO LOT AREA APPEARS TO BE HAIL/WIND AT THIS POINT...ALONG WITH POTENTIAL FOR ADDITIONAL HVY RAIN. GIVEN TIME CONSTRAINTS DUE TO SIG FLOODING TODAY...NO BIG CHANGES TO LATER PERIODS OF FCST. RATZER && .AVIATION... RE 18Z TAFS...88D AND VIS SAT SHOW LK BREEZ FM PWK TO JUST E OF ORD TO LK SHORE AT IL/IN STATE LN...AND EXPECT TO CONT TO PUSH INLAND THIS AFTERNOON. AREA OF IFR ST OVR LK DSPTG OVR WRMR WATER ALONG IL SHORE SO SHUD NOT BE PROBLEM...WHILE MVFR SC OVE NERN IL AND NW IND BCMG SCT IN AREA OF SUBSIDENCE IN WAKE OF SHORT WAV NOW MOVG FM SRN LK MI INTO SWRN LWR MI ALONG WITH SOMEWHAT LOER DWPTS SPREADING NEWRD. LIMITED POTENTIAL FOR ISOLD TO SCT TSRA DVLPMNT DURG LATER AFTERNOON AT MAX HEATING WITH LOCALIZED LO LVL CONVERGENCE ALONG LK BREEZE...BUT LACK OF UPR SUPPORT AS NEXT SHORT WAV CURRENTLY OVR SRN MO...WELL SW OF LCL AREA. AS THIS IMPULSE...COMBINED WITH ONE IN ERN NEB AND KS...TO APPRAOCH AREA DURG LATE EVE AND PASS THRU OVRNGT SO HAVE INCLUDED PROB GROUP THEN. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...FLOOD WARNING MUCH OF NCNTRL/NE IL AND NW IND. FLOOD WATCH THRU NOON SUNDAY FOR ALL ZONES. .IN...FLOOD WATCH THRU NOON SUNDAY FOR ALL ZONES. .LK MI...NONE. && IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, Jun 12, 12:15 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1215 PM CDT SAT JUN 12 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -131100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1215 PM CDT SAT JUN 12 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... THIS AFTERNOON AND TONIGHT THERE IS A FLOOD WATCH IN EFFECT UNTIL NOON SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON...AND COULD BE CAPABLE OF PRODUCING ISOLATED LARGE HAIL OR DAMAGING WINDS. THUNDERSTORMS WILL BECOME MORE LIKELY TONIGHT...WITH THE MAIN THREAT SHIFTING FROM LARGE HAIL AND DAMAGING WINDS DURING THE EARLY PORTIONS OF THE NIGHT...TO HEAVY RAINFALL DURING THE OVERNIGHT HOURS. HAIL TO ONE INCH IN DIAMETER MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS. ANY ADDITIONAL HEAVY RAINFALL WILL COMPOUND CURRENT FLOODING PROBLEMS AS SOIL CONDITIONS ARE SATURATED AND RIVERS AND STREAMS ARE RUNNING HIGH. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. THE MAIN THREATS WILL BE FLOODING RAINS...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THERE IS ALSO A SLIGHT RISK FOR THUNDERSTORMS ON MONDAY. THE MAIN THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND POTENTIALLY FLOODING RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT TO MONITOR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AFTERNOON AND EVENING AND AGAIN MONDAY AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-131100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 1215 PM CDT SAT JUN 12 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN FROM LATE TONIGHT INTO SUNDAY MORNING. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY...SUNDAY NIGHT...AND MONDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) RATZER
In the hours before
Local storm report, Jun 12, 4:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
447 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL MOROCCO 40.95N 87.45W
06/12/2004 0.88 INCH NEWTON IN LAW ENFORCEMENT
&&
ASKThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:50 AM EST | Flash Flood Warning | LOT | Benton | 3 hr |
| Jun 12, 5:45 AM EST | Flash Flood Warning | LOT | Benton, Jasper, Newton | 4 hr |
| Jun 12, 4:28 PM EST | Flash Flood Warning | LOT | Newton | 62 min |
| Jun 12, 5:41 PM EST | Flash Flood Warning | LOT | Benton | 64 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.